What is good for you can also kill you. When it comes to medicine, this notion is maxim. This is especially true for diphenhydramine, the active ingredient found in popular over-the-counter (OTC) medications such as Benadryl.
Diphenhydramine is an antihistamine medication that treats allergy symptoms, such as irritated, itchy, and watery eyes, or runny nose and sneezing. It is typically formulated as a syrup. When it is taken as directed, it poses little harm.
When someone exceeds the recommended dosage or abuses diphenhydramine recreationally, that medicine can become poison. In essence, too much diphenhydramine can mean death.
There is anecdotal evidence that supports this point. Take the case of Larry Isenberg, whom authorities believed drowned when his body was found in an Idaho lake in February 2018. While there are unanswered questions surrounding his death, a coroner’s report concluded that what the 68-year-old man died from was a Benadryl overdose.
A typical diphenhydramine dose is between 100 and 1,000 nanograms. According to authorities, Isenberg had 7,100 nanograms in his system.
When a user takes an abnormally large amount of diphenhydramine, the risk of neurotoxicity, permanent damage, and death increases.
What Is Diphenhydramine?
For millions of people who have turned to Benadryl for allergy relief, they have chemist and professor George Rieveschl to thank. In 1943, he synthesized diphenhydramine, which revolutionized how Americans sought relief for common ailments.
Parke-Davis, the largest drugmaker at the time, bought the rights to his creation and marketed it as Benadryl in 1946. It proved to be a profitable move for Rieveschl, who once aspired to work in commercial art and turned to chemistry when he couldn’t find work in that industry.
According to The New York Times, Rieveschl received a 5 percent royalty for the duration of the medication’s 17-year patent. All told, Benadryl sales rose to $6 million a year, and the Ohio-born chemist benefited handsomely.
Under Parke-Davis, now a subsidiary of Pfizer, Benadryl became a perennial, best-selling OTC medication.
Diphenhydramine works by responding to the histamines generated by the immune system when the body becomes allergic to something. When histamines flare up, people sneeze, get stuffy or runny noses, and develop itchy, watery eyes, among other ailments. Diphenhydramine blocks those responses, effectively alleviating those allergy symptoms.
Diphenhydramine medications come as a standard capsule, liquid-filled capsule, tablet, dissolving tablet, powder, oral liquid, and dissolving strip. The substance is sold alone or in combination with other fever reducers, decongestants, or pain relievers.
The standard capsule contains 25 milligrams (mg) of the medication.
Still, even as an OTC drug, it is still capable of producing effects. When it is taken recreationally, it can impart calm, mild euphoria, and hallucinations. With that level of abuse, comes a host of concerning effects.
The Dangers of Diphenhydramine
Diphenhydramine produces disturbing side effects, including:
- Excitement (especially in children)
- Dry mouth, nose, and throat
- Appetite loss
- Muscle weakness
- Increased chest congestion
Serious side effects from it include painful urination and vision problems.
Diphenhydramine Overdose Symptoms
Acute diphenhydramine poisoning can lead to cardiovascular collapse and death, two to 18 hours after use. It also is capable of producing life-threatening overdose symptoms that can impact the heart, nervous system, bladder, kidneys, and stomach, among other organs. Those overdose symptoms include:
- Low blood pressure
- Rapid heartbeat
- Visual/auditory hallucinations
- Increased sleepiness
- Inability to urinate
- Blurred vision
- Very dry eyes
- Ringing in the ears
- Dry mouth
- Enlarged pupils
When Diphenhydramine Use Is Too Much
It is generally recommended that adults and children over the age of 12 take between 25 milligrams (mg) to 50 mg or one to two capsules of Benadryl per day. The half-life of diphenhydramine is not fully known. However, it has been estimated to range between 2.4 and 9.3 hours in healthy adults.
When users exceed the recommended dosage, it can lead to a build-up of diphenhydramine. This can lead to users experiencing acute poisoning, which can cause an overdose.
According to one study, subjects who ingested more than 300 mg of diphenhydramine, experienced agitation, confusion, hallucinations, and cardiovascular disturbances. When use approached 1,000 milligrams, subjects experienced severe medical events such as delirium/psychosis, seizures, and coma.
When Addiction Is Present
It is very difficult to get addicted to diphenhydramine. It is formulated to have an unpleasant taste to discourage people from ingesting unusually large amounts. Nevertheless, some have managed to develop an addiction to diphenhydramine like Benadryl. The National Institute on Drug Abuse (NIDA) defines addiction as “as a chronic, relapsing disorder characterized by compulsive drug seeking and use despite adverse consequences.”
What’s more, young people are prone to abusing diphenhydramine because it is cheap and readily available, from corner stores and gas stations to pharmacies and mega-markets.
Thankfully, there are resources such as the Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition (DSM-5), by the American Psychiatric Association (APA), the principal authority for psychiatric diagnoses.
According to the DSM-5, if someone displays two of these symptoms over 12 months, then they may have an addiction:
- Taking more of the drug than intended and for a longer time than intended
- A persistent desire to stop taking drugs or repeated unsuccessful attempts to quit taking drugs
- A lot of time spent trying to get drugs, abuse them, and/or recover from their effects
- Intense cravings or urges for specific drugs
- Failing to go to work or school, or to meet obligations to friends and family because of drug abuse
- Ongoing drug abuse despite physical, mental, emotional, or social problems associated with the abuse
- Giving up hobbies or activities to abuse drugs
- Ongoing abuse of drugs in inappropriate situations, such as using them in the morning before work, driving while intoxicated, or abusing drugs around children
- Experiencing physical or psychological problems due to substance abuse but continuing to abuse drugs anyway
- Physical tolerance, meaning the body needs more of the drug to experience the original level of intoxication
- Experiencing symptoms of withdrawal when trying to quit the drug
If you or a loved one is abusing diphenhydramine, professional addiction treatment is absolutely essential and lifesaving. It is possible to overdose on this medication. If someone you know has overdosed, call 911 for immediate medical attention.
Why Professional Treatment Is Necessary
As with opioid, alcohol, cocaine, and benzodiazepine addictions, specialized treatment is available to you.
While diphenhydramine abuse is less common, a professional program can provide you with detox and outpatient options that will rid your body of the substance. It can also provide you with access to therapy and counseling designed to get to the root of your abuse.
In the case of polysubstance abuse where diphenhydramine is abused with alcohol or opioids, there is also comprehensive counseling and therapy available in the form of acute treatment and clinical stabilization services.
Get Help Today
Diphenhydramine abuse does not have to hijack your life. A professional recovery program can free you from the cycle of abuse and addiction and ultimately save your life.
Call 855-956-4940 anytime, day or evening, for a free consultation with one of our knowledgeable addiction recovery specialists. They can help you locate the right treatment option. Contact us online for more information.